- By: Rosemary Morgan
A 78 year old man was admitted to hospital with a history of general malaise, joint pain in his shoulders and knees, and a rash over his hands (figure 1), feet, and lower legs. He had previously been well up to 3 weeks before admission, when his general practitioner had started him on captopril (an angiotensin converting enzyme (ACE) inhibitor) for hypertension. Physical examination showed a pyrexia of 38°C.
On auscultation a pansystolic murmur radiating to the axilla was noted.
Vasculitis is inflammation of the blood vessels. The primary event initiating inflammation may be an abnormality of the blood, the vessel wall, or the tissues adjacent to the vessel. Small blood vessels with slow rates of flow are usually affected. The stagnant circulation in the capillaries and venules of the legs make these common sites for vasculitis. Changes include increased permeability causing oedema, visible urticarias, and blisters; leakage of blood